- If your pet has ingested NSAIDs, contact your veterinarian immediately.
- If instructed by your veterinarian, induce vomiting, or take your pet to your veterinarian so that this can be done.
- If possible, provide the packaging and/or package insert of the product ingested to your veterinarian to aid in identification of the toxin and calculation of the dose your pet was exposed to.
Carprofen, meloxicam, celecoxib, ibuprofen, diclofenac, ketoprofen, naproxen, piroxicam, robenacoxib, tolfenamic acid.
Gastrointestinal signs such as vomiting appear within 2-6 hours of ingestion, but gastric ulceration may occur later (from 12 hours) and signs of kidney failure may not appear until 3-5 days post ingestion.
- Vomiting (some animals may vomit blood)
- Blood in stool
- Abdominal pain
- Excessive drinking (polydipsia)
- Excessive urination (polyuria)
- Blood in urine (haematuria)
- Increased sensitivity to touch (hyperaesthesia)
- Markedly increased heart rate (tachycardia)
- Uncoordinated gait (ataxia) (usually at doses of >400mg/kg)
- Tremors (usually at doses of >400mg/kg)
- Seizures (usually at doses of >400mg/kg)
- Coma (usually at doses of >400mg/kg)
EFFECTS OF TOXICITY
NSAIDs inhibit prostaglandins and COX enzymes. In doing so, NSAIDs reduce secretion of the protective mucus layer of the stomach and small intestine, predisposing to stomach ulcers. They also reduce blood flow to the kidneys and affect kidney function, predisposing to kidney damage. NSAIDs may also impair blood clotting by affecting platelets, and can be toxic to the liver.
Affected animals may require administration of activated charcoal or gastric lavage, gastrointestinal protectants and intravenous fluids (sometimes for several days). Kidney function should be monitored closely.
Bough M (2011) Food-Associated Intoxications. In: Small Animal Toxicology Essentials ed. RH Poppenga and SM Gwaltney-Brant. London: Wiley-Blackwell. Pp212-214.
BSAVA (2012) BSAVA/VPIS Guide to Common Canine and Feline Poisons. Gloucester: BSAVA.
Campbell A (2000) Chocolate/Theobromine. In A Campbell & M Chapman (eds). Handbook of Poisoning in Dogs and Cats. Oxford: Blackwell Science.
McAlees T (2013) Emergency treatment: Toxicities. Webinar presented for the Centre for Veterinary Education, Thursday October 17, 2pm. www.cve.edu.au